0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Prolonged QT Interval After Trazodone Overdose
JAMES L. LEVENSON, M.D.
Am J Psychiatry 1999;156:969a-970.

To the Editor: It is well recognized that tricyclic antidepressants, particularly in an overdose, may cause a variety of cardiac effects including QT interval prolongation on ECG (1). Newer antidepressants, including trazodone, have been associated with few cardiac side effects. The manufacturer of trazodone has received no reports of QT interval prolongation associated with trazodone at therapeutic doses or in overdose (personal communication, Mark Forest, Pharm.D., Bristol-Myers Squibb, Sept. 17, 1997). Trazodone has very rarely been associated with ventricular tachycardia (2), and there is one case report of QT prolongation and polymorphous ventricular tachycardia associated with trazodone in combination with the antiarrhythmic amiodarone (3). I report here the case of a patient who experienced significant QT prolongation after a trazodone overdose without arrhythmia or other adverse consequences.

Ms. A, a 29-year-old married woman, took an overdose of 60 units (50 mg each) of trazodone at about 9:00 p.m. and went to bed. Her normal medication regimen was fluoxetine, 40 mg every morning; trazodone, 50 mg every evening; and diazepam, 10 mg/t.i.d. as needed. She denied ingesting any other substance besides trazodone. She came to the emergency room the following morning with sedation, dizziness, and nausea. An ECG at 9:00 a.m. (12 hours after the overdose) showed sinus bradycardia (57 beats per minute), normal P-R (164 msec) and QRS (96 msec) intervals, but a prolonged corrected QT interval (607 msec) and nonspecific T-wave changes. She was treated with gastric lavage and charcoal. Cardiac monitoring over the next 30 hours showed no significant arrhythmias. An ECG given 26 hours after the overdose showed a less prolonged, corrected QT (486 msec) and the same nonspecific T-wave changes. An ECG given 3 days after the overdose showed a corrected QT of 429 msec and nonspecific T-wave changes. No pre-overdose ECG was available for comparison. Ms. A had no personal or family history of cardiac disease, syncope, or sudden death. She was taking no medication other than the psychotropic drugs. A toxicology screen was positive only for antidepressants and benzodiazepines.

Ms. A experienced an asymptomatic but significant increase in her corrected QT interval. Trazodone appears to have been the cause, given the temporal relationship to the overdose, the absence of other drugs known to prolong the QT interval, and no history to suggest a familial long QT syndrome or cardiac disease.

Glassman AH, Preud’homme XA: Review of the cardiovascular effects of heterocyclic antidepressants. J Clin Psychiatry 1993; 54(suppl):16–22
 
Vitullo RR, Wharton JM, Allen NB, Pritchett EL: Trazodone-related exercise-induced nonsustained ventricular tachycardia. Chest  1990; 98:247–248
[PubMed]
[CrossRef]
 
Mazur A, Strasberg B, Kusniec J, Sclarovsky S: QT prolongation and polymorphous ventricular tachycardia associated with trazodone-amiodarone combination. Int J Cardiol  1995; 52:27–29
[PubMed]
[CrossRef]
 
+

References

Glassman AH, Preud’homme XA: Review of the cardiovascular effects of heterocyclic antidepressants. J Clin Psychiatry 1993; 54(suppl):16–22
 
Vitullo RR, Wharton JM, Allen NB, Pritchett EL: Trazodone-related exercise-induced nonsustained ventricular tachycardia. Chest  1990; 98:247–248
[PubMed]
[CrossRef]
 
Mazur A, Strasberg B, Kusniec J, Sclarovsky S: QT prolongation and polymorphous ventricular tachycardia associated with trazodone-amiodarone combination. Int J Cardiol  1995; 52:27–29
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 41.  >
Topic Collections
Psychiatric News
PubMed Articles
Prolonged QT interval after trazodone overdose. Am J Psychiatry 1999;156(6):969-70.